Tornado, Taylor
- When
- September 2, 4:10 PM CST to 4:50 PM CST
- Where
- Taylor County, 1 mi NW of Gilman
- Rating
- F2
- Path length
- 17 mi
- Path width
- 75 yd
- Property damage
- $3.9 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.183, -90.817
A tornado touched down about a mile northwest of Gilman (Taylor County) and moved southeast into the village a couple minutes later. A few trees and homes were lightly damaged before the tornado hit the Gilman school.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A tornado touched down about a mile northwest of Gilman (Taylor County) and moved southeast into the village a couple minutes later. A few trees and homes were lightly damaged before the tornado hit the Gilman school. The roof was blown off the school gymnasium, where the high school football team had been seeking cover a minute before moving into the hallways and interior rooms. Debris was blown from the school onto the nearby football field and into homes east of Gilman. The tornado kept tracking southeast into the Chequamegon National Forest, producing occasional house damage and knocking down hundreds of trees. The path of the storm crossed Trucker Lane, Winter Sports Road and damaged several homes near Sawyer Avenue as it increased in size and strength. The worst damage was when the top story of a two story house was completely removed along Sawyer Avenue shortly before the tornado dissipated before crossing Highway 64 west of Medford (Taylor County). There were no reports of deaths or injuries. This was the first confirmed tornado in Taylor County since July 30, 1977.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 2, 2:30 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT MON SEP 2 2002 FOCUS IS ON THE RAIN CHANCE TONIGHT AND THEN POSSIBILITY AGAIN FOR THURSDAY. SURFACE ANALYSIS THIS AFTERNOON SHOWS A COLD FRONT FROM AROUND THE KDLH AREA SOUTH TO KDSM AND INTO KANSAS. THUNDERSTORM ACTIVITY HAS DEVELOPED AHEAD OF THE FRONT ACROSS NORTHERN WISCONSIN. BOTH MODELS ARE IN GOOD AGREEMENT WITH THE SYSTEM FOR TONIGHT. SHORT WAVE TROUGH WILL CONTINUE TO MOVE EAST ACROSS EXTREME SOUTHERN CANADA. NOSE OF 100 KNOT JET WILL COMBINE WITH THE SHORT WAVE TROUGH TO PRODUCE THE STRONGEST LIFT NORTH OF THE FORECAST AREA. HOWEVER STILL EXPECTING AROUND 30 TO 50 UBAR/S OF LIFT AHEAD OF THE FRONT. LAPS ANALYSIS INDICATES THE SURFACE BASED CAP IS GONE OVER WESTERN WISCONSIN AND LESS THEN 80 J/KG IN CENTRAL WISCONSIN. EXPECT ACTIVITY TO CONTINUE BUILDING SOUTH ALONG THE FRONT INTO THE EVENING AND HAVE HIGHEST POPS FOR AREAS IN THE WATCH BOX. GIVEN THE CURRENT POSITION OF THE FRONT...NOT EXPECTING ANY ACTIVITY FOR MUCH OF NORTHEAST IOWA AND FOR PARTS OF SOUTHEAST MINNESOTA. SURFACE HIGH PRESSURE WILL QUICKLY BUILD INTO THE AREA LATER TONIGHT AND MONDAY. DRIER AIR WILL ACCOMPANY THE HIGH WITH LOWS IN THE 50S THE NEXT TWO TO THREE NIGHTS. THE HIGH WILL MOVE EAST OF THE REGION THURSDAY AS NEXT SYSTEM MOVES INTO THE PLAINS. SOME CONCERN ABOUT THE POSSIBILITY FOR SHOWERS ON THE BACK SIDE OF THE HIGH IN THE RETURN FLOW. BELIEVE THE AVN IS A LITTLE TOO AGGRESSIVE WITH THE AMOUNT OF MOISTURE RETURNING THE AREA AND IS A LITTLE TOO FAR SOUTH WITH THE LEAD SHORT WAVE TROUGH. THE ETA EXTENSION OUT THROUGH 72 AND 84 HOURS KEEPS THE RAIN NORTHWEST OF THE FORECAST AREA SO FOR NOW HAVE CONTINUED THE DRY FORECAST. .LSE...NONE. 04
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-030200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1226 PM CDT MON SEP 2 2002 HAZARD - SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS. TIMING - THIS AFTERNOON AND EVENING. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN. DISCUSSION - A STRONG UPPER LEVEL DISTURBANCE...ACCOMPANIED WITH A SURFACE COLD FRONT...WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON AND EVENING. AHEAD OF THIS DISTURBANCE...TEMPERATURES WILL CLIMB INTO THE 85 TO 90 DEGREE RANGE. AT THE SAME TIME...OUR SURFACE DEW POINTS WILL REMAIN AROUND 70 DEGREES. THIS WILL PRODUCE A VERY UNSTABLE ATMOSPHERE ACROSS THE REGION. WARM AIR ALOFT IS PREVENTING THUNDERSTORMS FROM CURRENTLY DEVELOPING ALONG THE COLD FRONT. HOWEVER...AS THE ATMOSPHERE COOLS ALOFT...SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 1 PM AND 5 PM THIS AFTERNOON. IF THESE THUNDERSTORMS DEVELOP...SOME MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. MEANWHILE...OVER WESTERN AND CENTRAL WISCONSIN...THE ATMOSPHERE WILL LIKELY COOL ENOUGH ALOFT FOR SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP BETWEEN 3 PM AND 8 PM. SOME OF THESE THUNDERSTORMS WILL LIKELY BECOME SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THERE THEY MAY BE ENOUGH TURNING IN THE LOW LEVELS FOR AN ISOLATED TORNADO. SPOTTER INFORMATION - THE LA CROSSE RADAR WILL BE DOWN THROUGH THIS SEVERE WEATHER EVENT...SO WE WILL RELY ON NEARBY RADARS AND SPOTTER REPORTS TO HELP US EVALUATE THE SEVERE WEATHER SITUATION. SPOTTER ACTIVATION APPEARS LIKELY THIS AFTERNOON AND EVENING. BOYNE
MNZ079-086-087-094-022300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
454 PM CDT MON SEP 2 2002
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN MINNESOTA...
WABASHA...DODGE...OLMSTED AND MOWER.
THIS INCLUDES THE CITIES OF...AUSTIN...DODGE CENTER...LAKE CITY...
MANTORVILLE AND ROCHESTER.
A COLD FRONT MOVING THROUGH THE AREA HAS PUSHED THE SEVERE WEATHER
THREAT TO THE EAST. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELED FOR WABASHA...DODGE...OLMSTED AND MOWER COUNTIES.
KRCThe national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318114, 5318115, 5318116, 5318117.